Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Got lichen planus on using hydroxychloroquine for rheumatoid arthritis. Tips for healing scars?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
I was given hydroxychloroquine for rheumatoid arthritis. This then caused dizziness and a bueish grey tint to my neck and face leaving me with a bad rash, from which I now have discolouration on my face and neck. I discontinued use after 5 weeks and was told by a dermatologist that the medication brought on lichen planus pigmentosus , the scars from which may never heal.
A year and five months on from stopping the medication ( and having discovered MSM powder which helps control the arthritis although I have tendonitis in my left hand/wrist) and the tint has gone although I am still left with the scarring. Any advice?
Posted Sun, 2 Jun 2013 in Medicines and Side Effects
Answered by Dr. Pavan Kumar Gupta 7 hours later
Thanks for the query.
Basically you had a drug induced hyperpigmentaion or a photo sensitivity reaction to hydroxychloroquine.It can be referred as a lichenoid reaction and not exactly a LICHEN PLANUS.
Normally such type of hypersensitivity skin reactions fade away with time.
Treatment by local applications medicine generally fails because the pigmentation is in lower layers of dermis,where medicines are not able to penetrate.
I don't think that any thing is to be done now but I would advise you to consult a dermatologist and take his opinion who can guide for any further treatment.
I hope it helps however you may revert to me for any further query .
Best of luck
Above answer was peer-reviewed by
Follow-up: Got lichen planus on using hydroxychloroquine for rheumatoid arthritis. Tips for healing scars? 15 hours later
Thank you for your reply. I did consult a dermatologist and he suggested I use sunscreen, stay out of the sun and it may either fade away OR may never go!
Do you have any idea how long it may take to go and also if I am in danger of low vitamin D levels from staying out of the sun?

Is there nothing I can do to help the skin return to normal?
Answered by Dr. Pavan Kumar Gupta 21 minutes later
Your dermatologist is absolutely right in saying that the outcome can not be predicted.It may fade gradually or may be it doesn't go.
Treatment involves generous use of high SPF sunscreen,avoiding sun and using umbrella.
As far as low VIT D levels are concerned,they can be checked by blood test and if found deficient,one can always take VIT D supplement.
Very frankly speaking no other specific treatment is there.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor